Alert archive / Florida / Tornado Warnings in 2001

Tornado Warning 51, NWS Jacksonville, FL

September 14, 2001Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 14, 2001, 5:39 PM EDT for Saint Johns County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 14, 2001, 5:39 PM EDT (21:39 UTC)
Expired
Sep 14, 2001, 6:30 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 90 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:15 PM EDTTornado F0Crescent Beach, FLWeak F0. Moved inland and dissipated rapidly.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WFUS52 KJAX 142140
TORJAX
FLC109-142230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN AND CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES...CRESCENT BEACH...ST. AUGUSTINE...ST. AUGUSTINE
  BEACH...

* UNTIL 630 PM EDT

* AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 8 MILES NORTHEAST OF CRESCENT BEACH...MOVING
  WEST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT...
  CRESCENT BEACH...
  BUTLER BEACH AND ST. AUGUSTINE BEACH...
  ST. AUGUSTINE SHORES...
  ST. AUGUSTINE SOUTH AND ST. AUGUSTINE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2968 8102 2986 8098 2999 8150 2974 8156

$$

PETERSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:25 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 14, 2:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI SEP 14 2001

GABRIELLE IS PROGRESSING NEWD ACROSS THE CENTRAL PENINSULA. DRIER
AIR HAS BEEN ENTRAINING AROUND THE WEST AND SOUTH QUADRANTS AND A DRY
SLOT IS NOW POKING UP THE SOUTHEAST SIDE. HOWEVER OUR CWA REMAINS
NORTHWEST OF THE CENTER WHERE GREATEST INSTABILITY AND SHEAR IS
LOCATED AND THE TORNADO WATCH IS IN EFFECT. SEVERAL TORNADOES HAVE
BEEN REPORTED ALONG THE COAST IN FLAGLER COUNTY. WINDS ARE GUSTING
ABOVE 30 MPH FROM MAYPORT TO SGJ TO ORL. RAINFALL RATES UP TO ONE
INCH PER HOUR IS OCCURRING ALONG THE COAST AND OVER ALL OF ST
JOHNS...FLAGLER AND SOUTHERN PUTNAM COUNTIES. WILL KEEP INLAND T.S.
WIND WRNG AND FLOOD WATCH. FCST MOTION FOR GABBY SLOWS THE SYSTEM.
THUS WILL KEEP CATEGORICAL POPS GOING OVER MOST OF AREA TONIGHT AND
LIKELY ON SATURDAY. POPS DROP DRAMATICALLY AS THE SYSTEM PULLS AWAY
SATURDAY NIGHT. NORTHERLY FLOW USHERS IN DRIER COOLER AIR AND LOWS
WILL DIP INTO THE 60S. MAV INDICATES SOME UPPER 50S FOR GA ZONES AND
WILL LEAN TOWARDS MAV SINCE IT MATCHES BEST TO NHC TRACK.

HIGH PRESSURE BUILDS OVER EASTERN U.S. DURING EARLY PART OF WEEK AND
IS PUSHED OFFSHORE MID WEEK BY AN APPROACHING COLD FRONT AND UPPER
TROUGH.

MARINE...LATEST WINDS AT SAUF1 WERE ABOVE 40 KT. WILL MAKE NO
CHANGES TO CURRENT PKG THROUGH SATURDAY WHEN WINDS AND SEAS ARE
ANTICIPATED TO SUBSIDE.

PRELIM
AMG 66/78/61/80 4400
SSI 69/75/65/78 +731
JAX 68/75/65/81 +731
GNV 68/78/63/84 9630 28

.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
.FL...SCA FERNANDINA BEACH TO SAINT AUGUSTINE.
      TROPICAL STORM WARNING SAINT AUGUSTINE SOUTH.
      FLOOD WATCH ALACHUA...CLAY...DUVAL...FLAGLER...
      MARION...NASSAU...PUTNAM AND ST. JOHNS COUNTIES.
      INLAND HIGH WIND WARNING MARION AND CLAY
      COUNTIES.

TRABERT

In the hours before

Local storm report, Sep 14, 1:15 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
115 PM EDT FRI SEP 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

108 PM     KORONA                         FL   TORNADO
09/14/01   FLAGLER                        ORLANDO TV CREW REPORTED
                                          A TORNADO ALONG STATE ROAD
                                          40 NORTH OF THE COUNTY
                                          LINE

SANDRIK
Local storm report, Sep 14, 1:15 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
115 PM EDT FRI SEP 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

108 PM     KORONA                    FL   TORNADO
09/14/01   FLAGLER                        ORLANDO TV CREW REPORTED
                                          A TORNADO ALONG STATE ROAD
                                          40 NORTH OF THE COUNTY
                                          LINE

SANDRIK
Special weather statement, Sep 14, 2:00 PM EDT, 3 hours 39 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-142100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI SEP 14 2001

..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO
BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND...
...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM
COUNTIES...
...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION...
NASSAU...PUTNAM AND ST. JOHNS COUNTIES...
...A TORNADO WATCH FOR COASTAL GEORGIA AND PORTIONS OF NORTH AND
CENTRAL FLORIDA THROUGH 5 PM...

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO
JACKSONVILLE FOR DETAILS.

SANDRIK
Local storm report, Sep 14, 2:21 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
221 PM EDT FRI SEP 14 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MATANZAS                  FL   TORNADO
09/14/01   ST JOHNS                       EMERGENCY MANAGEMENT
                                          REPORTED 2 WATERSPOUTS
                                          MOVED ONSHORE AT MATANZAS
Special weather statement, Sep 14, 5:00 PM EDT, 39 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT FRI SEP 14 2001

..A TROPICAL STORM WARNING FROM JUPITER INLET FLORIDA NORTH TO
BRUNSWICK GEORGIA INCLUDING THE ALTAMAHA SOUND...
...INLAND TROPICAL STORM WIND WARNING FOR MARION AND PUTNAM
COUNTIES...
...FLOOD WATCH FOR ALACHUA...CLAY...DUVAL...FLAGLER...MARION...
NASSAU...PUTNAM AND ST. JOHNS COUNTIES...

REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM NWSO JACKSONVILLE
FOR DETAILS...MIAHLSJAX OR WMO HEADER WTUS82.

MZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:31 AM EDTTornado WarningJAXSaint Johns44 min
Sep 14, 12:29 PM EDTTornado WarningJAXFlagler, Saint Johns46 min
Sep 14, 1:04 PM EDTTornado WarningJAXFlagler41 min
Sep 14, 1:50 PM EDTTornado WarningJAXFlagler, Saint Johns25 min
Sep 14, 2:31 PM EDTTornado WarningJAXSaint Johns14 min
Sep 14, 5:19 PM EDTTornado WarningJAXPutnam26 min
Sep 14, 6:33 PM EDTTornado WarningJAXFlagler42 min
Sep 14, 6:56 PM EDTTornado WarningJAXPutnam49 min

Nearby

Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.